MAUDE Adverse Event Report: COOK INC TROCAR NEEDLE; DRC TROCAR

COOK INC TROCAR NEEDLE; DRC TROCAR
Model Number N/A
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 09/26/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The international customer reported that, during a lithotripsy procedure, a trocar needle was employed to provide routine access to the patient's kidney.A zipwire brand guidewire (which was not of cook manufacture) was then threaded through the trocar needle, which was also reportedly per procedure.When the physician began to pull the guide wire out of the assembly, the trocar peeled the zip wire and cut some of the edges of the wire off.These pieces disengaged into the patient's cavity, but were successfully removed in their entirety by the operator.The only unexpected outcome for the patient was an extension to the surgery time of about 20 minutes.The product is reportedly available for return; however, as of the date of this report, no device has yet been received for evaluation.
 
Additional Manufacturer Narrative
Additional information: investigation - evaluation: a review of the complaint history, drawings, dimensional verification, device history record, manufacturing instructions, quality control, and visual inspection of the returned device was conducted during the investigation.The cannula was returned with protector sleeve.A guide wire was returned inside the lumen of the cannula.The guide wire was difficult to remove.The black coating of the wire is stripped and peeling off.No trocar stylet was returned.There are four indentions on the outer diameter of the cannula which appear to be consistent with a hemostat or other similar tool.A slight "bow" was noticed in the cannula.The cannula was cut twice to allow for removal of the wire guide and measurement of the cannula inner diameter.No burr was noticed at the end of the cannula; it appeared clean and rounded.The length and inner diameter of the cannula were within cook manufacturing specifications.A review of production and quality documentation did not observe any specific issues with current manufacturing or quality controls that may have contributed to this incident.Review of the device history record showed three non-conformances; however, all non-conforming product was re-worked prior to completion of the final lot.In addition, there were no other reported complaints for this lot number.The complaint states that the guide wire was pulled through the trocar needle.Standard practice is never to pull a wire guide through a needle as it would cause shredding, kinking or breakage.There is no evidence that the needle was not manufactured to specifications.Based on the information provided, examination of the returned product, and the results of our investigation; a definitive root cause could not be determined, however, it is likely that due to the end user pulling the wire guide through the needle, the peeling of the coating is a result of this action and not of a manufacturing defect of the product.

Brand Name
TROCAR NEEDLE
Common Device Name
DRC TROCAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6993079
Report Number1820334-2017-03717
Device Sequence Number1299178
Product Code DRC
UDI-Device Identifier00827002013773
UDI-Public(01)00827002013773(17)220607(10)7971622
Combination Product (Y/N)N
Initial Reporter CountryCA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberDTN-18-20.0
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 10/19/2017
Supplement Date Received by Manufacturer01/31/2018
Initial Report FDA Received Date11/01/2017
Supplement Report FDA Received Date02/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;